Alert archive / Wisconsin / Flash Flood Watches in 2016
Flash Flood Watch 7, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood watch at Aug 24, 2016, 1:26 AM CDT for Crawford County, Richland County, Vernon County, Wisconsin. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2016, 1:26 AM CDT (06:26 UTC)
- Expired
- Aug 24, 2016, 9:10 AM CDT
- In force
- 8 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
Counties Crawford County, WI, Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 60 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
434 WGUS63 KARX 240626 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 126 AM CDT WED AUG 24 2016 ...FLASH FLOODING POSSIBLE THIS MORNING... .HEAVY RAINFALL WILL CONTINUE THIS MORNING WITH AN ADDITIONAL 2 TO 3 INCHES OF RAINFALL POSSIBLE. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. BE READY TO MOVE TO HIGHER GROUND SHOULD FLASH FLOODING DEVELOP. WIZ053>055-241430- /O.NEW.KARX.FF.A.0007.160824T0626Z-160824T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VERNON-CRAWFORD-RICHLAND- INCLUDING THE CITIES OF...VIROQUA...PRAIRIE DU CHIEN... RICHLAND CENTER 126 AM CDT WED AUG 24 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CDT TODAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST WISCONSIN... INCLUDING THE FOLLOWING AREAS...CRAWFORD...RICHLAND AND VERNON. * UNTIL NOON CDT TODAY * THUNDERSTORMS WITH HEAVY RAINFALL OF 2 TO 3 INCHES...LOCALLY HIGHER AMOUNTS POSSIBLE. * BE ESPECIALLY CAUTIOUS AT NIGHT WHEN ITS HARDER TO RECOGNIZE FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ WETENKAMP
2 follow-up statements
143 WGUS63 KARX 241223 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 723 AM CDT WED AUG 24 2016 ...FLASH FLOODING THIS MORNING... .HEAVY RAINFALL OVERNIGHT HAS LED TO FLASH FLOODING...INCLUDING MUDSLIDES ACROSS CRAWFORD AND RICHLAND COUNTIES. FLOODING IS OCCURRING ALONG PORTIONS OF THE KICKAPOO RIVER. WIZ053>055-241700- /O.CON.KARX.FF.A.0007.000000T0000Z-160824T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VERNON-CRAWFORD-RICHLAND- INCLUDING THE CITIES OF...VIROQUA...PRAIRIE DU CHIEN... RICHLAND CENTER 723 AM CDT WED AUG 24 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CDT TODAY... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...CRAWFORD...RICHLAND AND VERNON. * UNTIL NOON CDT TODAY * HEAVY RAIN HAS LED TO FLASH FLOODING THIS MORNING. * AVOID AREAS OF HIGH WATER. WATCH OUR FOR DEBRIS OVER ROADWAYS FROM MUDSLIDES. PRECAUTIONARY/PREPAREDNESS ACTIONS... NEVER ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR ON FOOT. TURN AROUND DON'T DROWN! && $$ WETENKAMP
813 WGUS63 KARX 241410 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 910 AM CDT WED AUG 24 2016 ...FLASH FLOOD WATCH CANCELED...FLOODING FROM LAST NIGHTS RAIN CONTINUES FOR PARTS OF THE AREA... .THE THREAT FOR ADDITIONAL HEAVY RAINS THIS MORNING HAS MOVED OUT OF THE AREA...THUS THE FLASH FLOOD WATCH THAT WAS IN EFFECT UNTIL NOON HAS BEEN CANCELED. HOWEVER...SOME FLOODING AND MUDSLIDES FROM THE RAINS OF TUESDAY EVENING AND THE OVERNIGHT HOURS CONTINUE OVER PARTS OF CRAWFORD AND RICHLAND COUNTIES. IF TRAVELING IN THESE AREAS THIS MORNING...REMAIN ALERT FOR MUDSLIDES AND DAMAGED OR CLOSED ROADS. DO NOT DRIVE THROUGH AREAS WERE WATER COVERS THE ROAD! WIZ053>055-241515- /O.CAN.KARX.FF.A.0007.000000T0000Z-160824T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VERNON-CRAWFORD-RICHLAND- INCLUDING THE CITIES OF...VIROQUA...PRAIRIE DU CHIEN... RICHLAND CENTER 910 AM CDT WED AUG 24 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST WISCONSIN HAS BEEN CANCELLED. THE THREAT OF ADDITIONAL HEAVY RAINS THIS MORNING HAS ENDED...THUS THE FLASH FLOOD WATCH THAT WAS IN EFFECT UNTIL NOON HAS BEEN CANCELED. A FLOOD WARNING REMAINS IN EFFECT FOR PARTS OF CRAWFORD AND RICHLAND COUNTIES. HEAVY RAINS OF TUESDAY EVENING AND THE OVERNIGHT HOURS IN THESE AREAS HAVE PRODUCED MUDSLIDES...ROAD DAMAGE AND SOME FLOODING ON LOCAL CREEKS AND STREAMS. DO NOT DRIVE THROUGH AREAS WERE WATER COVERS THE ROAD! $$ RRS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Aug 24, 12:30 AM CDT, 56 minutes earlier.
Area forecast discussion, Aug 24, 12:30 AM CDT, 56 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1230 AM CDT WED AUG 24 2016 .SHORT TERM...(This evening through Wednesday) Issued at 322 PM CDT Tue Aug 23 2016 Latest water vapor satellite imagery indicates closed upper level low over southern Saskatchewan Canada and upper level ridge over the Upper Midwest. Shortwave trough embedded in southwesterly flow aloft over southeast South Dakota is producing a small complex of convection over northwest Iowa/southwest Minnesota per latest mosaic radar. Tonight...The 23.12z GFS/NAM/ECMWF lift shortwave trough northeastward into southern Minnesota...however the deterministic models show slight differences on how far north shortwave trough moves tonight. This will have impacts on movement/placement of convective complex over northwest Iowa/southwest Minnesota into the forecast area this evening into tonight. The latest SPC mesoanalysis shows the upwind propagating vectors west to southeast across much of southern Minnesota and Iowa. This would track the main complex into northern/central Iowa and potentially the deeper moisture/heavy rain threat across northeast Iowa and possibly far southeast Minnesota. Some of the latest cams/hi- resolution models suggest the complex to track across northern Iowa or Minnesota/Iowa border into central Iowa overnight. With slight differences between the cams/hi resolution models outcome of track/placement of complex...confidence is not high yet where heavy rain threat will occur at...however at this time heavy rain threat may be focus over northeast Iowa/far southeast Minnesota this evening/tonight. The 23.12z GFS/NAM/ECMWF indicate enough lift/forcing in association with shortwave trough moving north into southern Minnesota and western Wisconsin this evening into tonight will produce showers/thunderstorms north of the main complex of convection across southern Minnesota and western Wisconsin. Will continue trend of likely precipitation chances across the forecast area. Severe threat looks to be minimal this evening/Wednesday morning...as the 23.18 RAP suggest 0-3km 20-25 knots across parts of northeast Iowa and southeast Minnesota this evening and instability rapidly diminishes across forecast area after 03z Wednesday. A few of the thunderstorms may be strong and produce gusty winds into Wednesday morning. Shortwave trough/surface features move south and east of forecast area Wednesday evening. The 23.12z NAM is slower in movement of surface cold front...than the 23.12z GFS/ECMWF. The 23.12z NAM develops scattered convection across parts of northeast Iowa and southwest Wisconsin along surface cold front with GFS/ECMWF further south and out of forecast area. Will continue with the faster/further south and east 23.12z GFS/ECMWF solution of cold front. This would result in the forecast area to remain dry Wednesday evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 322 PM CDT Tue Aug 23 2016 Surface ridge builds into the Upper Midwest Wednesday night into Friday. The 23.12z GFS/NAM/ECMWF show cooler airmass to advect into the forecast area under the surface ridge and allows for slightly cooler than normal temperatures Thursday into friday. Fog formation in river valleys is possible with the most likely occurrence will be Thursday night into Friday morning...where the latest 23.12z GFS/NAM bufkit soundings indicate deeper light winds. Main forecast concern are precipitation chances Friday night through Monday. Surface high pressure will begin to shift eastward out of the region Friday night as an upper level trough ejects out of the Northern High Plains. GFS/ECMWF in fairly good agreement with this feature as it moves into the Upper Mississippi River Valley region, with only slight differences in placement and timing. Ample low to mid level warm air advection/isentropic lift along with modest moisture transport should provide enough forcing for at least scattered, possibly widespread showers and thunderstorms across the region on Saturday. The 23.12z GFS brings PWAT values around 1.5 inches into the region...locally heavy rain may become an issue. Still too soon to determine threat for severe weather. Shear looks rather impressive...but instability is modest at best. Once the upper level trough clears the region...main flow becomes more zonal with weak disturbances bringing small chances for showers and storms near the region early next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1231 AM CDT Wed Aug 24 2016 Showers and storms continue to work across the region but will gradually fade the next few hours, allowing for lower stratus to develop in their wake. For the moment, continue to expect ceilings to lower to MVFR at LSE and likely IFR for RST, but confidence in how long those lower ceilings stick around today remains low. Should see quick improvement into the afternoon as a cold front arrives and much drier air sweeps across the area. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...DTJ LONG TERM...DTJ AVIATION...Lawrence
Hazardous weather outlook, Aug 23, 3:01 PM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 301 PM CDT TUE AUG 23 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-034- 041>044-053>055-061-241100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- 301 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT. A FEW OF THE STORMS MAY BE STRONG WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL...MAINLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER FRIDAY NIGHT INTO TUESDAY. A FEW STORMS ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN MAY BE STRONG ON WEDNESDAY WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT AND WEDNESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ032-033-241100- BUFFALO-TREMPEALEAU- 301 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT FLOODING CONTINUES ALONG PORTIONS OF THE TREMPEALEAU RIVER THROUGH THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW OF THE STORMS MAY BE STRONG THIS EVENING WITH GUSTY WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER FRIDAY NIGHT INTO TUESDAY. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THE STORMS ON WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT WITH ANY OF THE FRIDAY NIGHT THROUGH TUESDAY STORMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT AND WEDNESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS/BOYNE
In the hours before
Local storm report, Aug 23, 11:39 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1139 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM FLASH FLOOD 1 S DECORAH 43.29N 91.79W
08/23/2016 WINNESHIEK IA 911 CALL CENTER
WATER FLOODED CAR IN OLD WALMART PARKING LOT ON SOUTH
SIDE OF TOWN
1138 PM FLASH FLOOD 3 ESE DECORAH 43.29N 91.74W
08/23/2016 WINNESHIEK IA 911 CALL CENTER
HOMES ALONG CEDAR VALLEY ROAD OUTSIDE OF FREEPORT MAY
NEED TO BE EVACUATED WITH RISING WATER.
&&
SHEALocal storm report, Aug 23, 11:41 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM FLASH FLOOD FORT ATKINSON 43.14N 91.93W
08/23/2016 WINNESHIEK IA 911 CALL CENTER
ROGERS CREEK FLOODING AND OTHER AREA SECONDARY ROADS
BECOMING FLOODED.
&&
SHEALocal storm report, Aug 23, 11:49 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM FLASH FLOOD 3 E DECORAH 43.31N 91.73W
08/23/2016 WINNESHIEK IA 911 CALL CENTER
RIVER ROAD CLOSED NEAR FREEPORT DUE TO RISING WATER
&&
SHEALocal storm report, Aug 24, 12:00 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM FLOOD BASSETT 43.06N 92.52W
08/23/2016 CHICKASAW IA OFFICIAL NWS OBS
FLOODING ALONG BEAVER CREEK AROUND BASSETT - CRESTED
SHORTLY BEFORE MIDNIGHT ABOUT FOOT ABOVE FLOOD STAGE
&&
SHEALocal storm report, Aug 24, 12:51 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1251 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD 2 N RICEVILLE 43.39N 92.55W
08/24/2016 MITCHELL IA PUBLIC
WATER OVER ADDISON ROAD. ESTIMATED 3 INCHES
OF RAIN SO FAR.
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Aug 24, 1:21 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN 3 S DORCHESTER 43.42N 91.51W
08/24/2016 M4.41 INCH ALLAMAKEE IA MESONET
MESONET STATION 3 S DORCHESTER /DCHI4R2/.
1245 AM HEAVY RAIN 2 SSE BASSETT 43.03N 92.50W
08/24/2016 M3.68 INCH CHICKASAW IA CO-OP OBSERVER
CO-OP OBSERVER STATION IONIA 2W /IONI4/.
0100 AM HEAVY RAIN 4 NE RICEVILLE 43.40N 92.50W
08/24/2016 M3.13 INCH HOWARD IA MESONET
MESONET STATION 3 NE RICEVILLE /E4652/.
1230 AM HEAVY RAIN CHARLES CITY 43.06N 92.67W
08/24/2016 M3.07 INCH FLOYD IA MESONET
MESONET STATION CHARLES CITY-CEDAR RIVER
/CCYI4/.
1245 AM HEAVY RAIN 1 ENE BLUFFTON 43.41N 91.90W
08/24/2016 M2.85 INCH WINNESHIEK IA MESONET
MESONET STATION BLUFFTON /BLFI4/.
1245 AM HEAVY RAIN STEUBEN 43.18N 90.86W
08/24/2016 M2.74 INCH CRAWFORD WI MESONET
MESONET STATION STEUBEN /STEW3/.
0111 AM HEAVY RAIN DE SOTO 43.42N 91.19W
08/24/2016 M2.33 INCH CRAWFORD WI MESONET
MESONET STATION DE SOTO /C4731/.
0100 AM HEAVY RAIN 2 S AUSTIN 43.64N 92.97W
08/24/2016 M2.25 INCH MOWER MN MESONET
MESONET STATION AUSTIN 3S /ASNM5/.
0103 AM HEAVY RAIN 1 ENE BOSCOBEL 43.15N 90.68W
08/24/2016 M2.00 INCH GRANT WI MESONET
MESONET STATION 1 ENE BOSCOBEL /BBLW3/.
&&
SHEA
NWS LA CROSSE WI
IRIS SYSTEMThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:26 AM CDT | Flash Flood Warning | ARX | Crawford, Richland | 6 hr |
| Aug 24, 5:04 AM CDT | River Flood Warning | ARX | Crawford | 52 hr |
| Aug 24, 5:52 AM CDT | Areal Flood Warning | ARX | Grant | 6 hr |
| Aug 24, 5:56 AM CDT | River Flood Warning | ARX | Crawford | 35 hr |
| Aug 24, 8:27 AM CDT | Areal Flood Warning | ARX | Crawford, Richland | 3 hr |
Nearby
Flash Flood Watches in Wisconsin, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.